Michigan, 2005Hail in Michigan, November 8 to 9, 2005
November 8 to 9, 2005 · NWS GRR · 5 events in 3 counties and zones
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $25,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Nov 8, 3:55 PM EST, 6 hours 27 minutes earlier.
Area forecast discussion, Nov 8, 3:55 PM EST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EST TUE NOV 8 2005
SEVERAL CHALLENGES WITH THE FORECAST OVER THE NEXT 48 HOURS
AS A STRONG LOW PRESSURE SYSTEM TRACKS EASTWARD THROUGH THE
GREAT LAKES REGION. SEVERE WEATHER...STRONG WINDS AND HIGH
WAVES ARE THE PRIMARY HAZARDS DURING THIS TIMEFRAME.
BEGINNING TONIGHT... A WARM FRONT CURRENTLY LOCATED IN OHIO AND
INDIANA WILL GRADUALLY LIFT NORTH INTO SOUTHERN LOWER MICHIGAN.
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE ALONG THIS FRONT
AS GULF MOISTURE LIFTING NORTHWARD UP THE MS VALLEY REACHES THE
FRONT. SIGNIFICANT 0 TO 3 KM AND 0 TO 1 KM HELICITY VALUES WILL BE
IN PLACE LATER TO NIGHT. DEEP LAYER SHEAR IS SUPPORTIVE OF
SUPERCELLS. HOWEVER NAM SOUNDINGS SHOW THAT THE INSTABILITY IS TO
REMAIN ELEVATED THROUGH THE NIGHT EVEN ALONG INTERSTATE 94. THIS
SUGGESTS THAT THE PRIMARY THREAT IS HAIL. IF SURFACE BASED
INSTABILITY COULD DEVELOP WITH SOME 3KM CAPE...THEN THE TOR THREAT
WOULD INCREASE QUICKLY. THIS IS SOMETHING WE WILL NEED TO
WATCH CLOSELY THROUGH THE NIGHT. STILL WILL KEEP THE MENTION OF
DAMAGING WINDS AND ISOLATED TORNADOES IN THE HWO.
THEN ON WEDNESDAY...THE COLD FRONT SWINGS THROUGH IN THE MORNING.
THERE MAY BE SOME THUNDERSTORMS WITH THE FRONT...ESPECIALLY LAN TO
JXN REGION. SURFACE DEWPOINTS ALONG INTERSTATE 94 MAY BE AROUND 60
DEGREES. ANY STORMS THAT DO FORM COULD CONTAIN HAIL AND SOME
DAMAGING WINDS. BY 1000 AM THE FRONT SHOULD BE EAST OF LAN. AS
COLD AIR WRAPS AROUND THE DEPARTING STORM...SEVERAL HOURS OF WINDY
CONDITIONS ARE EXPECTED FOR WEDNESDAY AFTERNOON AND EVENING. MIXING
HEIGHTS SUGGEST WE MAY TAP INTO THE 50 TO 60 MPH WINDS...ESPECIALLY
ON THE LAKESHORE WHERE I WILL ISSUE A HIGH WIND WATCH. FURTHER
INLAND WILL GO WITH AN ADVISORY...WHICH MAY NEED TO BE UPGRADED
LATER ON. SUCH WINDS WILL BUILD THE WAVES UP...AND IT APPEARS THAT
HEIGHTS WILL INCREASE TO HIGHER THAN 10 FEET ALONG THE ENTIRE
LAKESHORE.
TEMPERATURES AT 850 MB DROP OFF CONSIDERABLY WEDNESDAY AFTERNOON AND
NIGHT. VALUES BECOME COLD ENOUGH FOR SNOW SHOWERS. WITH THE GROUND
SO WARM...ACCUMULATIONS APPEAR UNLIKELY.
.LONG TERM...
MEDIUM RANGE GUIDANCE CONTINUES TO SHOW A STRONG WAA PATTERN WILL
DEVELOP FRIDAY INTO SATURDAY AS A SFC HIGH PRESSURE RIDGE DRIFTS
EAST FROM THE TN VALLEY TO MID ATLANTIC REGION AND LOW PRESSURE
SYSTEM TAKES SHAPE IN THE PLAINS STATES. THIS SYSTEM WILL MOVE NE
AND GIVE OUR AREA ANOTHER SHOT FOR SHOWERS AND TSTORMS SUNDAY. THEN
BEYOND THAT LATEST GFS AND ECMWF GUIDANCE SHOWS A NORTHERN STREAM
SYSTEM WILL QUICKLY DIVE IN FROM THE WNW AND BRING US MORE SHOWERS
BY TUESDAY (PERHAPS MONDAY NIGHT ALREADY). SO IT APPEARS THE ACTIVE
WX PATTERN FEATURING ABOVE NORMAL TEMPS AND SEVERAL ROUNDS OF
SHOWERS AND PERHAPS CONVECTION WILL CONTINUE THROUGH MOST OF THE
EXTENDED RANGE FCST PERIOD.
.GRR WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH ALONG THE
LAKESHORE AND WIND ADVISORY INLAND MAINLY FOR WED AFTERNOON AND
EVENING. GALE WARNINGS FOR THE LAKESHORE.
&&
MJS LAURENS
Hazardous weather outlook, Nov 8, 4:15 PM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EST TUE NOV 8 2005
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-090945-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
415 PM EST TUE NOV 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY LATE TONIGHT AS A STRONG WARM FRONT
APPROACHES FROM THE SOUTHWEST. SOME OF THE STORMS COULD BE SEVERE
BETWEEN 11 PM TONIGHT AND 9 AM WEDNESDAY. THE PRIMARY THREAT WILL BE
LARGE HAIL HOWEVER DAMAGING WIND GUSTS AND AN ISOLATED TORNADO
CANNOT BE RULED OUT. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 45
MPH.
WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 5 FEET NORTH OF GRAND
HAVEN LATE TONIGHT AS WINDS TURN TO THE SOUTH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG COLD FRONT WILL PASS THROUGH THE REGION WEDNESDAY
MORNING...WHICH WILL END THE THUNDERSTORM THREAT BY MID MORNING.
WIND GUSTS IN THE 45 TO 55 MPH RANGE OUT OF THE WEST ARE LIKELY FROM
LATE WEDNESDAY MORNING THROUGH WEDNESDAY EVENING BEHIND THE FRONT.
THIS MAY RESULT IN SOME POWER OUTAGES. A FEW WIND GUSTS COULD EXCEED
57 MPH ALONG THE LAKE MICHIGAN SHORELINE. WIND ADVISORIES AND HIGH
WIND WATCHES HAVE BEEN POSTED FOR LATE WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING.
WAVES ON LAKE MICHIGAN WILL BUILD TO 8 TO 12 FEET WEDNESDAY
AFTERNOON AND 12 TO 16 FEET WEDNESDAY NIGHT AND THIS WILL POSE A
THREAT TO SMALL CRAFT AND ANYONE VENTURING OUT ON AREA PIERS.
GALE WARNINGS HAVE BEEN POSTED FOR THE NEARSHORE WATERS OF LAKE
MICHIGAN.
RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS LATE WEDNESDAY NIGHT AND
LINGER INTO THURSDAY MORNING...ALTHOUGH NO SNOW ACCUMULATIONS ARE
EXPECTED AT THIS TIME.
ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND EARLY WEDNESDAY
MORNING.
LAURENS
Hail, Allegan
- When
- November 8, 10:22 PM EST
- Where
- Allegan County, Graafschap
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.700, -86.100
Seven eighths inch diameter hail was reported 1 mile southeast of Graafschap.
Hail, Ottawa
- When
- November 8, 10:25 PM EST
- Where
- Ottawa County, Holland
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.783, -86.117
Three quarters inch diameter hail was reported one mile west of Holland.
Hail, Ottawa
- When
- November 9, 1:35 AM EST
- Where
- Ottawa County, Hudsonville
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.867, -85.883
Observers in Hudsonville reported three quarters inch diameter hail.
Hail, Allegan
- When
- November 9, 1:43 AM EST
- Where
- Allegan County, Burnips
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.733, -85.833
Three quarters inch diameter hail was reported in Burnips.
Hail, Kent
- When
- November 9, 1:45 AM EST
- Where
- Kent County, Byron Center
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.817, -85.733
One inch diameter hail was reported two miles west of Byron Center.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in South Dakota, November 8, 2005$25,000 · 52 kt wind · 22 events
- High Wind in North Dakota, November 8 to 9, 200552 kt wind · 18 events
- Flooding and Hail in Ohio, November 8 to 9, 2005$13,000 · 1.75 in hail · 9 events
- Flash Flood and Flood in West Virginia, November 8 to 9, 2005$15,000 · 0.88 in hail · 6 events
- High Wind in Minnesota, November 8 to 9, 200512 events
- High Wind in South Dakota, November 8, 200558 kt wind · 9 events
- High Surf in Hawaii, November 8 to 11, 20058 events
- High Wind in South Dakota, November 8, 200557 kt wind · 8 events
- Heavy Snow in Montana, November 8, 20057 events
- High Wind in Minnesota, November 8 to 9, 200552 kt wind · 6 events
- High Wind in Minnesota, November 8 to 9, 200552 kt wind · 6 events
- High Wind and Strong Wind in Alaska, November 8 to 9, 2005$200 · 58 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484790, 5484791, 5484792, 5484793, 5484794.